Do you take insulin? Read on!
Could a plant-based diet ever be risky?
Very rarely, but this letter I received on the PBNSG website about diabetes perfectly illustrates a real risk:
The "side effects" of a plant based diet are good ones (weight loss, reversal of heart disease, etc.), except for this sort, when medication suddenly becomes too strong. Wise to be scared! Low blood sugar can be dangerous. It can cause confusion, or delayed reflexes - very dangerous, especially when driving - or weakness that can result in a fall. Frequent low blood sugars may cause memory problems, or loss of the warning signs that alert the person that blood sugar is falling. Severe low blood sugar can cause loss of consciousness, and requires emergency treatment with a glucagon injection (available by prescription) or by EMS.
When someone who takes insulin starts on a no-oil, whole foods, plant based diet, improvement in high blood sugar levels can come very quickly. Suddenly, someone who has never had a "low," finds they are low all the time. This is good news! But immediate action is required: continue with this healthy way of eating AND work with your health care provider to cut back on insulin! Some people may be able to eliminate the need for insulin shots and other medications completely.
Doctors, nurse practitioners (like me) and physicians assistants are taught a lot about how to adjust insulin doses to correct high blood sugar. After all, that is a frequent reason for medical office visits. Professional organizations such as the American Diabetes Association and the American Association of Clinical Endocrinologists publish guidelines on how to add medications or increase doses until clinical goals are met. Pharmaceutical reps provide handy charts on how to add a certain number of units at regular intervals until blood sugar hits a pre-determined target. However, I've never seen a guideline from these sources on how to reduce insulin. Neither, it seems, have the doctors responsible for the care of the spouse of this letter writer.
The writer did not ask me HOW to reduce the insulin, and since I'm not her husband's care provider, with his chart in front of me, I would not want to provide specific advice (Wish I could, but that is a limitation of this forum). There are lots of factors to consider in adjusting insulin doses: current blood sugar levels throughout the day, type(s) of insulin used, meal times, and meal content. I would want to know when the last A1c test was done, and the result. If it has been more than a few months, I'd repeat the A1c to get a baseline now. I would want to know if he takes other medications besides insulin that can cause low blood sugar, such as pills in a class called sulfonylureas, or any of the non-insulin injectables.
While I would ask a lot of questions, I would not hesitate for a second to cut down on the insulin dose if this patient was under my care. In fact, I would rather err on the side of too little insulin than too much! Low blood sugar can cause immediate harm, whereas high blood sugar takes days, or often even weeks or months to cause problems. The insulin dose(s) should be reduced, and followed closely by the patient and clinician, as further corrections may be needed, especially with additional weight loss.
A plant-based diet for people with diabetes can be powerful medicine. So powerful in fact that medications can often be reduced, and perhaps even eliminated.
The other question that this letter raises is how do you handle a health care professioinal who does not seem supportive or knowledgeable about your no-oil, whole foods, plant-based diet? Suggestions? Please post them here.
P.S. For information on how to recognize and treat low blood sugar and low blood pressure in plant-basers who take medications for diabetes and/or hypertension, please go here and scroll down read 'IS IT HYPOGLYCEMIA (ALSO KNOWN AS LOW BLOOD SUGAR)?'